Hepatitis C and Your Sex Life

Why did I lose my sex drive? / Why did my partner lose their sex drive?

A diagnosis of hepatitis C (hep C) brings about many thoughts. These can range from trying to pin-point the point of exposure and trying to figure out who you might have exposed, to hearing all types of medical jargon and trying to make decisions with your doctor about which treatment option is best for you. This likely lead you to feelings of great stress, much anxiety, and possibly second guessing the choices that brought you to this moment.

Is there any wonder why you might not be feeling super sexy while you process all of this information and your feelings? This is completely normal. Any high stress or highly emotional situation can lead to decreased libido.

Am I the only one this happens to?

Not at all. Although people process their hepatitis C diagnosis and treatment experience differently, there are many emotions that can interfere with your sex drive.

Some people may discover they are struggling with feelings of low self-worth or diagnosable depression. In addition, many medications being taken to treat hepatitis C have side effects which can impact your desire to have sex. Have no fear, though, many of those medications do list low libido as a side effect, but, in most cases, that side effect disappears shortly after the medication stops being taken.

In addition, the symptoms of hepatitis C can be altering your sex drive. In some cases, this is because liver damage may be present. When the liver is damaged, the body is spending significant energy trying to heal, as well as trying to complete bodily functions using the rest of the liver. This can lead to a great amount of fatigue and feelings of exhaustion. As much as 75% of people with liver damage feel this sort of extreme tiredness on a regular basis. Either of those can severely limit your desire to be sexually active.

Moreover, damage to the liver also impacts hormones. With lower hormone levels, sex drive decreases. In men, there may also be signs of impotence or erectile dysfunction. Some men and women also experience other physical symptoms, which can include increased body hair in unexpected places and a decrease in body hair where it typically is present, weight gain, jaundice, and other physical changes  -leading a person to feel insecure or unwilling to share their body with a partner.

Can I have a great sex life even though I have hepatitis C? How?

Absolutely! First and foremost, go easy on yourself. Allow yourself to accept that things are feeling differently, and do not judge yourself for the times you are feeling less sexy or the ways in which you find you feel sexy – maybe in different ways than you did before.

For example, during times of impotence, you and your partner may choose to share a bath or give each other massages. Exercise often helps (as it combats the weight gain and can also get your bodies moving together), so consider making walks or jogs a regular part of your bonding experience with your partner.

Intimacy does not require sex to feel pleasurable. If you find your body unwilling to cooperate at any time in the process, do not focus on what you cannot do but rather what other options you have.

Talk with your partner before you begin the physical intimacy process, and work together to plan alternative options for every planned idea you have. This way, you will already have alternatives if your body decides not to cooperate with your ideas for romance.

By preventing yourself from feeling embarrassed or down about this, you automatically lessen your anxiety or embarrassment about the experience, which in and of itself can help to put you in a sexier mood.

Consider this not a time to think about what you cannot do or what you used to do or unable to do now, but rather a time to find new and creative ways to be intimate with your partner.

What if that doesn’t work?

Take time to speak with your doctor. A medical professional may be able to adjust your medication to minimize these side effects or provide you with counseling or alternative methods for sexual pleasure. This may include information about how quickly the side effects will resolve after your treatment has ended or a referral to see a sex therapist. It may also include recommendations or additional medications to help combat the physical side effects of hepatitis C which may be impeding your feelings of attractiveness.

Although some of your hepatitis C medication may have side effects that may be impeding your libido, never change or stop your medication regimen without discussing this with your doctor first. Your doctor is there to help and will do their best to provide you with the tools you need to resume your life in all aspects.1-6

View References

Comments

Poll